Home » Epilepsy Blog » Lifestyle + Epilepsy » Do generic meds differ from one manufacturer to another?

Do generic meds differ from one manufacturer to another?

Ask an Epileptic: “Do generic meds cause different side effects when they are from a different manufacturer?”

pillsDEAR EPILEPTIC: I have epilepsy and wonder if anyone who receives medication by mail ever receives their meds from a different generic manufacturer. This time my generic Lamictal came in a different shape and size. I was told it was because it came from a different manufacturer. This makes me feel uncomfortable because the medication makes me feel a little differently. I get used to the side effects I guess or I am told it could be from other things like food or PMS or my imagination.

 – Donna

DEAR DONNA: It’s funny you should ask. Recently I went to my regular pharmacy and ordered my regular prescription refills. But, when the prescriptions were filled I was handed bottles of pills I did not recognize. I asked about the pills, you know, just to make sure they were the correct medication. I was told they filled the prescription with a different generic manufacturer. I was not happy, but I took the medication home and the next morning began taking it according to my regular dose (which is also what it said on the bottle).

That morning I began to experience some odd and uncomfortable physical symptoms. First, I thought maybe the dose was too low. Then, I thought maybe it’s too high. I finally gave up, and left work at lunchtime, and went home to figure out what was happening.

When I got home I decided to eat something before I took any more medication. After the first bite of some high fat yogurt, I began to feel better. I thought, “this is really weird.” So I continued to eat, and drink water, until the burning throughout my entire torso subsided.

I went back to work and dreaded taking the next dose. So, on my way home from work I stopped back at the pharmacy and let them know what was going on. I spoke directly to the pharmacy manager. I asked if it was possible to refill my prescription with the generic I normally use. Thankfully she was willing to do that for me.

It took another few days to get the proper medication in stock, which meant I had to continue taking the generic that was causing me to feel like I was burning from the inside out. Not fun. When the proper meds came in the pharmacy switched out the prescriptions.

I asked the pharmacy to make a note in my record that I MUST have a specific manufacturer for that medication. They were willing to make the note in my record. I have not had the same problem since.

I must say though, it did take almost a full month to completely recover from the three or four days I was on that medication. It took that long for the burning feeling to completely subside.

So to answer your question, I suppose what you are experiencing could be from PMS, or it could be your imagination, but it could also be because your pharmacy switched to a new generic manufacturer. Have a conversation with your pharmacist it could make you a lot more comfortable.

 

 

 

Follow Jessica K. Smith:

Founder

Founder and CEO Jessica brings a unique perspective to this leading epilepsy blog as she was diagnosed with epilepsy as a teen. She also brings 20+ years experience in marketing.

3 Responses

  1. Jeanne
    |

    Me, too! I am on a number of maintenance drugs for epilepsy, depression (surprise) and GERD. I make sure that for those diagnoses I take only brand name drugs. None of the generics I have tried have worked as well as brand and some of them have much worse side effects, such as your burning insides! Besides, the generics are usually made in questionable facilities without the same regulations as we have in the US. It’s tempting to go for the cheaper prices but I think it pays off in the long run to use the better drug. Be Strong!

  2. carol
    |

    I have epilepsy since 21/2 and now I am 561/2; therefore, I am speaking from experience and past knowledge.

    Generic meds change so frequently and the insurance co.’s don’t tell you, assuming you get it through the mail.

    My doctor told me the brain gets accustomed to one med and then gets shocked by the change. The change happens to frequently with generics because they come from different
    pharmaceutical houses, probably where it cheaper for the insurer to get it that month.

    You feel different because the dyes and fillers are different. Pharmaceutical companies claim that generics are exactly the same. It is NOT TRUE.

    You should have your neurologist or person who writes your RX in the office, call your insurer and tell them that generics are getting you sick. That person should say that your doctor wants you to ONLY take BRAND.

  3. Jessica
    |

    Carol and Jeanne,
    Thanks so much for taking time to comment on this post. Your feedback is so important – not just to me and Donna – but to everyone else reading this!!

    Thanks again.
    Jessica